Drugs warning issued after Glasgow teen dies

Written by Scott Campbell. Scott Campbell
Published at 18:44 on 2 February 2014.
E-mail usFollow usJoin us on FacebookMeet the team.



Police Scotland say the drugs are "dangerous". Picture: Cumbernauld Media.
 




Help Cumbernauld Media to grow and flourish; donate to help us stay online and cover the news that brings thousands to our web services each week.
PEOPLE in Cumbernauld are being warned about the dangers surrounding ingesting drugs, after a teenager died in hospital today.

Key agencies, including Police Scotland, NHS Greater Glasgow and NHS Ayrshire and Arran have banded together to warn people across the region about the dangers of using drugs.

The agencies issued the warning earlier today (2nd February) after a 17 year-old woman fell ill whilst out at a nightclub in Glasgow, before dying in hospital earlier today.

Police Scotland have said it is unclear at this time what caused the teenager's death, with authorities confirming that a post-mortem examination will be carried out in due course. 

Detective Inspector Sharon MacGregor urged people to stay away from "illicit drugs", confirming that the substances are "dangerous", and "unstable".

D.I. MacGregor said: “I can’t stress enough how dangerous drugs are, sadly a young woman has died and several other young people are ill in hospital. Illicit drugs are unstable, unpredictable and extremely dangerous as this outcome shows, often the content of the drugs is unknown but they could contain dangerous chemicals and people need to understand the devastating effect they can have. I would strongly advise people to avoid illicit drugs and report any information to the police.”

The death of the teenager is also being linked to an incident in Ayrshire where four people were admitted to hospital after they became ill after taking drugs. 

Police Scotland have confirmed that an investigation is underway and although the inquiry is at an early stage enquiries have so far revealed that a red ‘mortal kombat’ tablet with a dragon stamped on it could be the common link between these incidents. 

Further to the 17 year-old woman being admitted to hospital, a further three men and one woman were also admitted to hospitals in separate incidents in Glasgow and Ayrshire, as they began to feel unwell after taking drugs. One woman, aged 19 was admitted to the Glasgow Royal Infirmary and three men aged 18, 26 and 27 were admitted to Crosshouse Hospital in Kilmarnock. 

Police Scotland continues to work with its partner agencies including health officials and medical staff in connection with this investigation. 

Glasgow Royal Infirmary Clinical Director of Emergency Medicine, Dr Alastair Ireland said:  “We are deeply concerned about people taking this dangerous drug and cannot stress enough the effects they can cause including death. I would urge anyone who has taken one of these tablets and begins to feel unwell to seek immediate medical help.”

Mr James Stevenson, A& E Consultant with Ayrshire and Arran added: “People who choose to take drugs are playing Russian roulette with their life. They have no way of knowing what they are taking, and as a result, some of them will die. I would appeal to young people, don’t believe what you’re being told by someone giving you drugs – there’s no such thing as a safe, illicit drug, you could be swallowing anything. You can’t tell what’s in it by looking at it.”
 
More community stories

PublishedHeadlineRead in full
18 November 2015 First refugees in North Lanarkshire expected next week http://www.cumbernauld-media.com/news/community/1462-first-refugees-in-north-lanarkshire-expected-next-week 
18 November 2015 Power cut in parts of Airdrie and Cumbernauld http://www.cumbernauld-media.com/news/community/1463-power-cut-in-parts-of-airdrie-and-cumbernauld 
17 November 2015 Carbrain kids organise Christmas foodbank collection http://www.cumbernauld-media.com/news/community/1461-carbrain-kids-organise-christmas-foodbank-collection 
Showing 3 items from page Community news sorted by Published, Read in full. View more »